Following a recall of thousands of packs of Tesco cold & flu sachets which wrongly stated they were suitable for children, the medicines regulator (MHRA) has now issued a fresh recall of cold and flu capsules from eleven retailers, due to a similar labelling error.
The capsules were sold by Wilko, Spar, Waitrose, Aldi, Asda, Superdrug, Sainsbury's, Lloyds, Morrisons, Boots and Tesco.
The leaflet and carton on the affected products incorrectly state that for children 12 years and over, the dose should be two capsules every 4 to 6 hours as required, up to a maximum of 12 capsules in any 24 hour period.
As each capsule contains 300mg of paracetamol, 12 capsules would equate to 3,600mg per day. This exceeds the MHRA recommended maximum dose for 12-15 year olds, which is 3,000mg per day.
But due to the safety assessment on the short-term use of this product by children aged 12-15 years, the recall is being directed at retailers and not at patient level - that is, people are not being instructed to stop using the product, but just to adjust the dosage for children.
Tesco Max All-in-One lemon sachets - which contain paracetamol, guaifenesin, and phenylephrine - were recalled last month for similar reasons. The sachet states that children aged 12 years and over can take it, but this medicine is actually only suitable for people aged 16 and over.
The Tesco sachets are being recalled at both retailer and patient level.
Retailers have withdrawn all of the above the products from sale while the labelling is corrected.
So far, there is no indication that the recalled medicines have caused any harm. Read on to find out more about which products are affected and what to do if you've got children who may have taken them.
The affected products in the latest recall are:
The active ingredients are 300mg paracetamol, 25mg caffeine and 5mg phenylephrine hydrochloride.
The correct dosage instructions for children aged 12 to 15 years should be 2 capsules every 4 to 6 hours as required, up to a maximum of 8 capsules (4 doses) in any 24 hour period.
If you have one of these products and are using it for a child in this age group, you can keep using it, but should refer to the correct dosage instructions above.
This recall is directed to retailers, and not people who have bought the medicine, due to the safety assessment on the short-term use of this product by children aged 12 to 15 years.
MHRA chief safety officer Dr Alison Cave says: 'If your child is aged 12 to 15, has recently used these capsules and hasn't experienced any side-effects, there is no cause for concern. If you currently have one of these packets at home, please take note of the corrected dose in this age group and talk to your pharmacist if you are unsure of these changes.'
If you gave your child the incorrect maximum stated dosage on the packet, it would be 600mg over the correct maximum - so just under one extra dose in a 24 hour period.
The NHS says that if you give your child one extra dose (750mg) of paracetamol by mistake, wait at least 24 hours before giving them any more.
Approximately 78,000 packs from three batches have been recalled, and existing products have been removed from the supermarket shelves while the labelling is updated.
The batches that have been recalled are:
The pack should look like the image above, although the name may be slightly different (the recall notice refers to it as Max All-in-One Chesty Cough and Cold, but shows the image above).
People who have this product should check the batch number on the outer carton and individual sachets. Anyone with a product from one of these batches should stop using the medicine and return it to Tesco for a refund.
It doesn't affect similar products sold elsewhere (many medicines are rebadged for different brands but share the same core product - identified by an identical product licence number on the packaging (PL 12063/0104) - ), only the Tesco Max All-In-One Lemon Sachets.
Dr Alison Cave said: 'we would like to reassure patients and parents that if you or someone under the age of 16 have used these sachets and have suffered no ill effects, there is no cause for concern.
'If you have questions, please speak to your healthcare professional and report any adverse reactions via theu202fYellow Card scheme.'
The sachets contain 1,000mg of paracetamol (as well as guaifenisen and phenylephrine), and the pack says that children aged 12 and over can have four sachets in a 24-hour period.
The says that children aged 12 to 16 should only take 750mg doses up to four times in a 24-hour period (3,000mg per day). So, taking the maximum stated dose of these sachets could mean children aged 12 to 16 take 1,000mg more paracetamol in a 24 hour period than is advised.
If your child has had this amount from these sachets, don't panic - but monitor them for side effects like nausea and vomiting, and call 111 if you're concerned about symptoms.
NHS advice says that if you give your child one extra dose (750mg) of paracetamol by mistake, wait at least 24 hours before giving them any more.